Colorado, 2010Winter Storm and Winter Weather in Colorado, March 18 to 19, 2010
March 18 to 19, 2010 · NWS BOU · 9 events in 9 counties and zones
A late winter season storm brought heavy snow to areas in and near the Front Range. The foothills of Boulder and Jefferson Counties were the hardest hit.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late winter season storm brought heavy snow to areas in and near the Front Range. The foothills of Boulder and Jefferson Counties were the hardest hit. A trained spotter in Coal Creek Canyon received top honors with 26 inches, while the runner-up received 25.5 inches, 4 miles southeast of Conifer. Boulder and the western suburbs of Denver received 8 to 14 inches of snowfall. Storm totals ranged from 5 to 10.5 inches, from Denver south to the Palmer Ridge; with 4 to 7 inches in and around Fort Collins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 18, 2:30 PM MST, 8 hours 30 minutes earlier.
Area forecast discussion, Mar 18, 2:30 PM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU MAR 18 2010
.SHORT TERM...ALL THE HOISTING IS DONE AND NOW WE WAIT FOR THINGS TO
COME TOGETHER. THE COLD FRONT BLASTED THROUGH AHEAD OF SCHEDULE
ALREADY HELPED BY A SURFACE LOW COMING TOGETHER FIRST NEAR LIMON AND
NOW DROPPING SOUTH. THE MAIN PRECIPITATION BAND IS CONSIDERABLY
FARTHER NORTH AND STRETCHES FROM CENTRAL NEVADA ALL THE WAY TO THE
DAKOTAS ALL ALIGNED WITH THE UPPER LEVEL JET AND UPPER LEVEL STRONG
FRONT. THE MODELS HAVE BEEN PRETTY CONSISTENT IN MOVING THIS
FORCING SOUTHWARD AND ACROSS BOTH THE MOUNTAINS AND THE PLAINS
BEGINNING LATER TONIGHT NEAR THE WY BORDER AND THEN TOWARDS 12Z
AROUND DENVER. THIS SHOULD MARK THE BEST PERIOD OF SNOW BEFORE THE
STORM TRANSITIONS TO MORE OF AN UPSLOPE DOMINATED EVENT BY LATER ON
FRIDAY WITH SNOW REALLY DECREASING ON THE PLAINS. WITH THIS IN MIND
THERE SHOULD BE A GOOD PERIOD OF SNOW FARTHER EAST ON THE PLAINS BUT
NOT PERSISTING AS LONG AS NEAR THE FOOTHILLS...SO HOISTED A WINTER
WEATHER ADVISORY WHERE WE HAD THE WATCH AND ADDED THE ZONES NEAR THE
NEBRASKA AND WYOMING BORDER.
IN THE MOUNTAINS ALWAYS TRICKY FOR SNOW AND THE EASTERLY MOUNTAIN
TOP FLOW FAVORS NEAR AND EAST OF THE DIVIDE AND CERTAINLY THE
EASTERN FOOTHILLS BUT CLEARLY NOT SO MUCH THE REST OF THE HIGH
COUNTRY. BUT WITH THE ADDITION OF THE UPPER LEVEL JET BAND SHOULD
SEE ENOUGH SNOW TO GET INTO THE WARNING CRITERIA FOR MANY OF THE
MOUNTAIN AREAS. STILL...THIS COULD BE A REALLY HEFTY STORM FOR THE
FRONT RANGE FOOTHILLS UP TO THE FAR EASTERN PORTIONS OF ZONES 33 AND
34 AS THERE IS A LENGTHY PERIOD OF SIGNIFICANT NORTHEAST FLOW
THAT PERSISTS LONG AFTER THE GOOD UPPER LEVEL FORCING IS GONE.
COUPLE THIS WITH AN INCREASING SNOW TO LIQUID RATIO AS TEMPERATURES
COOL ALOFT AND WOULD NOT BE SURPISED TO SEE AT LEAST TWO FEET OF
SNOW IN A NUMBER OF THE FOOTHILL AREAS AND EVEN WELL OVER A FOOT
NEAR THE FOOTHILLS FROM BOULDER THROUGH JEFFERSON COUNTIES. THE
FINAL 6 TO 12 HOURS OF THE STORM AFTER 18Z FRIDAY SHOULD BE
CONCENTRATED MORE IN AN NEAR THE FOOTHILLS AND RAPIDLY DROP OFF AS
ONE HEADS ONTO THE PLAINS...WHEREAS BEFORE 18Z WE WOULD HAVE THE
BANDING WITH THE UPPER LEVEL JET EXTENDING THINGS WELL EASTWARD.
RUSH HOUR BOTH MORNING AND AFTERNOON DO NOT LOOK VERY GOOD FOR THE
URBAN CORRIDOR.
.LONG TERM...SNOW WILL GRADUALLY DIMINISH FROM NORTH TO SOUTH AS
TROUGH AXIS AND Q-G LIFT PASS BY. HOWEVER...THERE IS STILL A
HEALTHY NORTHEAST OROGRAPHIC COMPONENT WELL INTO THE EVENING HOURS
SO EXPECT ANOTHER 2-4 INCHES IN/NEAR THE SOUTHERN FOOTHILLS AND
PALMER DIVIDE AREA. ADDITIONAL SNOWFALL WILL TAPER OFF RATHER
QUICKLY TO THE NORTHEAST THROUGH THE DENVER METRO AREA AND NORTHEAST
PLAINS AS DRIER AIR ARRIVES. RIGHT NOW...WE ARE RUNNING THE CURRENT
HIGHLIGHTS TIL MIDNIGHT TOMORROW NIGHT FOR THE FRONT RANGE...URBAN
CORRIDOR...AND AREAS ALONG AND SOUTH OF I-70...AND ENDING THEM BY
6 PM FARTHER NORTHEAST WHERE THE DRIER AIR MAY EVEN ARRIVE A BIT
EARLIER THAN THAT.
SUNSHINE WILL RETURN BY SATURDAY...BUT WARMUP WILL BE DELAYED BY
SNOW COVER AND A COLD AIRMASS STILL IN PLACE. ON SUNDAY...WE HAVE
POTENTIAL FOR MUCH WARMER TEMPERATURES BUT AGAIN STILL EXPECT PLENTY
OF SNOW ON THE GROUND TO HOLD THE WARMING BACK...SO HIGHS SHOULD BE
LIMITED CLOSER TO 50F ACROSS MOST OF THE PLAINS. BY MONDAY...SHOULD
BE ABLE TO REACH THE LOWER 60S WITH STRONG WARM ADVECTION ALOFT AND
DOWNSLOPE WARMING AHEAD OF THE NEXT SYSTEM.
THIS NEXT SYSTEM IS THEN ADVERTISED TO DROP SOUTHEAST INTO THE
CENTRAL ROCKIES BY TUESDAY NIGHT/WEDNESDAY. THIS WILL BRING ANOTHER
CHANCE OF SNOW TO THE FORECAST AREA ALONG WITH COLDER TEMPERATURES.
ACTIVE PATTERN IS IN PLACE.
.AVIATION...COLD FRONT PUSHED SOUTH THROUGH THE AREA ALREADY BUT A
SECOND SURGE IS LIKELY AFTER 00Z BRINGING IN COLDER AIR. EXPECT
SHOWERS OF RAIN AND/OR SNOW TO BEGIN TO DEVELOP NEAR THE FOOTHILLS
BY 00Z AND SPREAD EASTWARD...THEN MORE STEADY PRECIPITATION OVER TO
ALL SNOW BY 04 TO 06Z. BEST PERIOD OF SNOW LIKELY TO BE 11 TO 17Z
AT DIA THEN MAINLY S- BUT MORE STEADY SNOW ALL DAY BJC AND LIKELY
ALSO AT APA. WINDS COULD PRODUCE SOME BLOWING SNOW MAINLY AT DIA.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING MIDNIGHT
TONIGHT UNTIL MIDNIGHT FRIDAY NIGHT FOR THE FRONT RANGE
MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS INCLUDING THE FRONT
RANGE URBAN CORRIDOR AND PALMER DIVIDE...ZONES 33>36..38>41.
...WINTER WEATHER ADVISORY FOR THE NORTHEASTERN PLAINS OF
COLORADO...ZONES 42>44..AND 48>51.
...WINTER WEATHER ADVISORY FOR THE EASTERN PLAINS OF
COLORADO...ZONES 45..46...SOUTH PARK...AND PORTIONS OF THE
NORTHERN MOUNTAINS...ZONES 31..37.
SZOKE/BARJENBRUCH
Hazardous weather outlook, Mar 18, 10:13 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT THU MAR 18 2010
COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT THU MAR 18 2010
...VARIOUS WINTER WEATHER WARNINGS AND WATCHES FOR LATER TONIGHT
THROUGH FRIDAY EVENING FOR MUCH OF NORTHERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL SYSTEM IS MOVING TOWARDS COLORADO FROM THE
NORTHWEST AND WILL BRING A BIG CHANGE TO THE WEATHER BY TONIGHT.
THE COLD FRONT IS CURRENTLY MOVING THROUGH SOUTHERN WYOMING AND WILL
PUSH INTO NORTHEASTERN COLORADO THIS AFTERNOON. SNOW WILL BEGIN
NEAR THE WYOMING BORDER IN THE FOOTHILLS AND MOUNTAINS BEFORE SUNSET
AND THEN GRADUALLY WORK SOUTHWARD ALONG THE FOOTHILLS THIS EVENING.
AT LOWER ELEVATIONS SHOWERS OF RAIN OR SNOW WILL BEGIN EARLY THIS
EVENING IN LARIMER COUNTY AND WORK SOUTHWARD DURING THE
EVENING...WITH PRECIPITATION BECOMING ALL SNOW BY 10 PM IN MOST
AREAS. SNOWFALL WILL INCREASE OVERNIGHT ESPECIALLY IN AND NEAR THE
FOOTHILLS BUT ALSO THROUGH THE URBAN CORRIDOR AFTER 2 AM. IT LOOKS
LIKE THE RUSH HOUR ON FRIDAY WILL BE A TOUGH ONE WITH SEVERAL INCHES
OF SNOW POSSIBLE AND AS MUCH AS 4 TO 8 INCHES ALREADY IN THE
FOOTHILLS FROM BOULDER COUNTY NORTH TO THE WYOMING BORDER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY SNOW WILL OCCUR ACROSS THE FRONT RANGE MOUNTAINS...FOOTHILLS...
AND I-25 URBAN CORRIDOR FRIDAY MORNING. PERIODS OF HEAVY SNOW WILL
THEN CONTINUE OVER THE FRONT RANGE MOUNTAINS AND FOOTHILLS THROUGH
THE EARLY EVENING HOURS...WHILE A SLIGHT DECREASE SHOULD OCCUR
ACROSS THE FRONT RANGE METRO AREAS THROUGH THE AFTERNOON HOURS. THE
SNOW IS EXPECTED TO GRADUALLY DECREASE ACROSS ALL OF NORTHEAST AND
NORTH CENTRAL COLORADO LATE FRIDAY NIGHT.
THE HEAVIEST SNOW ACCUMULATIONS FROM THIS STORM ARE EXPECTED TO
RANGE FROM 10 TO 18 INCHES IN THE FRONT RANGE FOOTHILLS...WITH
LOCALLY UP TO 2 FEET POSSIBLE. ACROSS THE FRONT RANGE URBAN
CORRIDOR INCLUDING FORT COLLINS...BOULDER...AND DENVER...TOTAL
ACCUMULATIONS OF 6 TO 12 INCHES CAN BE ANTICIPATED. OVER THE
NORTHEAST PLAINS OF COLORADO...MOST SNOW AMOUNTS ARE EXPECTED TO
RANGE BETWEEN 3 AND 8 INCHES...WITH THE LIGHTEST AMOUNTS OVER THE
NORTHEAST CORNER OF THE STATE.
A BLAST OF MUCH COLDER AIR WILL DROP TEMPERATURES THROUGH THE MID
AND UPPER 20S ON FRIDAY.
A STRONG COLD FRONT AND A STRENGTHENING UPPER LEVEL STORM SYSTEM
WILL BRING THE HEAVY SNOWFALL. PERSONS PLANNING TRAVEL OR ANY OTHER
OUTDOOR ACTIVITIES TONIGHT THROUGH FRIDAY NIGHT SHOULD BE PREPARED
FOR HARSH WINTER WEATHER CONDITIONS AND SLOW TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SZOKE/BARJENBRUCH
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- March 18, 11:00 PM MST to March 19, 5:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
The SNOTEL at Zirkel received 16 inches of snow, with 5 inches at Columbine.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 18, 11:00 PM MST to March 19, 5:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 17 inches at Echo Mountain Ski Area, 15 inches at Rough and Tumble, 12 inches at Summit Ranch and 10 inches at Elliot Ridge SNOTEL.
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 18, 11:00 PM MST to March 19, 5:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 23.5 inches, 6 miles east of Nederland; 22 inches, 4 miles east-northeast of Nederland; 20.5 inches, 3 miles west of Jamestown; 16.5 inches, 2 miles west-northwest of Stove Praire; 15 inches, 2 miles northeast of Riverside and 12 inches at Estes Park.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 18, 11:00 PM MST to March 19, 5:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 26 inches at Coal Creek Canyon, 25.5 inches, 4 miles southeast of Conifer; 25 inches at Genesee, 24.5 inches near Kittredge, 22.5 inches, 5 miles east-southeast of Aspen Park and 4.7 miles south-southeast Idaho Springs; and 18 inches near Ralston Buttes.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 18, 11:00 PM MST to March 19, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 13 inches at Deadman Hill, 10 inches at Arapahoe Ridge and 6 inches at Rawah SNOTEL.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- March 19, 3:00 AM MST to 5:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals included: 7 inches, 6 miles east-southeast of Ft. Collins and 5 miles southwest of Loveland, 6.5 inches and 3.5 miles north of Ft. Collins. Storm totals elsewhere ranged from 3 to 6 inches.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 19, 4:00 AM MST to 10:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 15 inches in Golden; 12.5 inches in Boulder, 10 inches, 3 miles west-southwest of Wheat Ridge; 9 inches, 4 miles west of Arvada, 2 miles south-southwest of Broomfield and Westminster, 8.5 inches near Littleton, 7.5 inches in Louisville, and 7 inches in Lakewood and Niwot.
Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- March 19, 6:00 AM MST to 10:00 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals included: 11.5 inches at Lone Tree; 10 inches, 2 miles south-southeast of Englewood and 2 miles southeast of Highlands Ranch; 9 inches in Centenniel and 2 miles northeast of Commerce City; 8.5 inches, 2 miles east-southeast of Denver; 7.5 inches, 2 miles south-southeast of Thornton; 7 inches, 4 miles south of Aurora; 6.5 inches, 4 miles northwest of Denver and Northglenn; and 6 inches in Brighton.
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 19, 7:00 AM MST to 11:00 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals included: 11 inches, 6.5 miles southwest of Castle Rock; 10.5 inches, 2 miles north-northeast of Castle Pines; 9 inches, 2 miles east of Elizabeth; 6.5 inches, 4 miles north-northwest of Castle Rock and 6 inches, 5 miles south-southeast of Sedalia.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Nevada, March 18, 2010$1.0 million · 54 kt wind · 2 events
- Strong Wind in California, March 18, 2010$100,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201011 events
- High Surf in Hawaii, March 18 to 19, 201011 events
- Flooding in North Dakota, March 18 to 31, 20109 events
- Flooding in Minnesota, March 18 to 31, 20103 events
- Winter Storm and Winter Weather in Utah, March 18 to 19, 20103 events
- Heavy Snow in Wyoming, March 18 to 19, 20103 events
- Winter Storm in Wyoming, March 18 to 19, 20102 events
- Flood in South Dakota, March 18 to 25, 20101 event
- Heavy Snow in Montana, March 18 to 19, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211598, 211601, 211602, 211603, 218772, 211615, 211612, 211606, 211608.